Monday, March 31, 2008

more about long term use of some medications.

I know I can not possibly list every drug that has harmful side effects both before and after long term use. I will try when I write to touch on those that I have had personal experiences from. Please understand that I am in no way trying to tell you to stop taking ANY medications you are on. That is for you and your doctor to discuss. I am trying to give you some insight that perhaps you don't know or have forgotten you were told by a pharmacist or medical provider.
I remember that last night as if it is happening as I write. My Sheila was so ill and in so much pain. But after 24 years of seeing her recover from things NO ONE seemed to recover from, I had no thoughts that when I kissed her as she went into surgery, that it would be the second to the last kiss we would have. The last was when she went to heaven 4 hours later. I had been told for 20 years that it would not be the disease that took her from me. It would be the effects of the long term use of the medications she so needed to live. Seems to me so much an Oxy-moron to say the meds she needed to live would also eventually take her life. Steriods such as Medrol and Prednizone, which kept her disease in check more times than any had very harsh long term effects. When I asked the surgeon why he couldn't save her... Told him he had to save her or i would be lost forever, he explained this to me. The medications she had been on for so many years had finally destroyed the lining of her intestines. They had perforated and left her system septic with poisons. There was nothing left to do but be with her until she went to heaven that night.
Yes, she needed them to live... but they in the end took her from me. This is why I say "Do NOT just stop taking something you are on because of what you read here. But if you have new knowledge then talk with your doctor. That is what he is there for.
Another I know of and walked through very recently was Zocor, a statin used to control cholestrol and tryclicerides. The name is only one of many statins used today. Lipitor, Crestor and Lescol are some others used very heavily today. You are told when you start them that they may cause muscle cramps, abodominal pain, headache, nausea, vomiting, constipation, diarrhea, headache, rash, and weakness. These are all very real side effects and caused me NOT to be able to take statins for my Cholestrol control.
One side effect that is rarely mentioned but hit close to home is Rhabdomyolysis. This disease is very real and less than a year ago almost cost my father his life. His muscles were weakening and he was urinating less and less all the time. The family finally told him he really needed to see his doctor. By the time he was being seen, his kidneys had shut down. he was sent to CCU and measures were taken to try and reactivate his kidneys. Through God, Prayer and some very knowledgeble doctors at the Mercy Medical Center in Mason City, Iowa my father regained the use of his kidneys. He was hospitalized for almost a month and yes, we nearly lost him. The long term effects from a medication meant to extend his life was nearly the death of him. Very few of the millions of people that are on statins truly know the depth of the effects these meds can have on their body.
I will include a site that might help other people on meds for depression or being bipolar. I hope that my writings will help awaken the world to things they are taking into their bodies and the effects they "may" have on them.

Again, I want to say that if you feel you are having new pains or aches, see your doctor. He can help you through this issue or issues. Remember, there is no question that can not be asked of your physician. You deserve and have the "right' to know.

4 comments:

Moongirl66 said...

I have many opinions about this subject, and you are right on the money. Drugs both saved my husband's life and killed him in the long run...which is worse? Tough decision. Wow...we walk a very close path you & I.

Darrel said...

yes, i believe we walk a very close path, you and I. thank you for reading this and for your thoughts. I think if I were to answer your question right now it would be this... Though I know what the meds did and how they ultimately took My Sheila from me, I also know they gave me many more years with her and for that, I am forever thankful...

Jasko said...

Such a great blog Darrel, I believe that your experience and knowledge could help many people. I truly admire all your efforts.
Jasko

Darrel said...

Thank you for reading my blog jasko. I hope that my words here do help someone avoid a health issue. As i have said before, i am not a medical anything but i have a great deal {24 years} of experiences with the medical proffesion through my wifes illness. Thank you again for reading this blog. Your words are very encouraging. Darrel

MySavings Media

Dollar General - Savings Zone Gevalia